Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

August 1, 2021Greene County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 1, 2021, 1:49 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2021, 1:49 PM EDT (17:49 UTC)
Expired
Aug 1, 2021, 2:45 PM EDT
In force
56 min
Issued by
NWS Newport/Morehead City, NC

Counties Greene County, NC, Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 2:15 PM EDTTSTM WND DMG4 Sw Falkland, NCREPORTED LARGE TREE DOWN.
Aug 1, 2:25 PM EDTTSTM WND DMG4 Sw Falkland, NCTRAINED SPOTTER FROM FIRE DEPT REPORTED MULTIPLE TREES DOWN ON SEVEN PINES RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

675 
WWUS82 KMHX 011749
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
149 PM EDT Sun Aug 1 2021

NCZ029-044-079-080-091-011845-
Greene-Beaufort-Lenoir-Martin-Pitt-
149 PM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENE...NORTHWESTERN
LENOIR...PITT...SOUTHERN MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 149 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northwest of Bruce to 6 miles
southeast of Smithfield. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Farmville, Grifton, Stokes,
Snow Hill, Bell Arthur, Pactolus, House, Bruce, Dawson, Institute,
Jason, Maury, Ormondsville, Roundtree, Lizzie and Old Ford.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3557 7782 3576 7752 3580 7747 3574 7687
      3530 7764 3534 7782 3538 7780 3540 7780
      3543 7783
TIME...MOT...LOC 1749Z 278DEG 28KT 3575 7759 3547 7825 

$$

5

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 1, 9:28 AM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 1, 9:28 AM EDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
928 AM EDT Sun Aug 1 2021

.SYNOPSIS...
An area of low pressure will lift northeast along a frontal
boundary stalled across the region today. This boundary will
more or less remain stalled over the area through the rest of
the week as several waves of low pressure develop along it.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 925 AM Sunday...Sct to bkn convection conts from central
OBX south to off the srn coast with another cluster near the VA
border. Appears bulk of the region will see limited precip thru
the morn with sct to numerous shra/tsra developing this aftn
during max heating. Still looks like decent potential for some
severe convection with moderate shear ahead of upr trf. High res
guidance suggests init strong convection will develop nrn tier
then spread S thru late aftn/early evening poss merging to a
band driven by outflow.

Prev disc...S...hortwave trough continues to push toward the
area and beginning to see an increase in showers and storms
early this morning. Most activity approaching from the west
where better dynamics is approaching the area or offshore where
greater instability resides. Expect coverage to continue to
increase this morning as shortwave approaches with a line of
strong to severe storms pushing across the area this afternoon
and evening.

Previous discussion...Cyclonic flow aloft continues across the
eastern CONUS while an embedded shortwave pushes across the Mid
West into the Mid Atlantic states today. At the surface, a
stalled frontal boundary presently draped across the area will
lift north as an area of low pressure lifts NE just west of the
region. Strong instability develops this afternoon with the
region in the warm sector with around 40 kt of bulk shear
present will allow for strong to severe storms to develop.
Damaging wind gusts are the primary severe threat but could also
see large hail and an isolated tornado cannot be ruled out. SPC
has all of ENC in a slight chance of severe today. The storms
will also produce heavy rain as PW values surge to around
2.25-2.5" with localized flooding possible. Highs will be in the
upper 80s to lower 90s with warmest temps across southern areas
where heat index values around 100-105 expected.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 330 AM Sunday...Ongoing convection and severe threat
continues along coastal sections into the evening hours but
will push offshore by late evening with mainly dry conditions
expected after midnight. The frontal boundary will move through
the area stalling just offshore late. Could see patchy fog or
status develop late tonight. Lows generally in the low to mid
70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 330 AM Sun...Relatively seasonable conditions Monday
before deep moisture arrives Monday night, bringing a very
active period and heavy rainfall threat that will last at least
through late in the week.

Monday...Quasi-stationary front will be off the coast Monday, with
light N to NE low level flow prevailing across the area. CAA
remains weak, so modest low level moisture remains in place on
the north side of the front, but upper subsidence will limit
storm chances. Scattered storms expected along the sea breeze
early afternoon, with limited inland activity during the day.

Then, Monday night, upper troughing digging across the Ohio Valley
and southern Appalachians prompts deep layer moisture advection
locally, signaling the beginning of a very wet several days.
Scattered to widespread showers develop overnight, with a few
thunderstorms possible, though instability is limited. PWAT values
of 2+ inches arrive late Monday night, but the flooding threat will
remain limited through the night.

Tuesday through Thursday...A very wet three days are on tap for the
middle of the week. The unseasonably strong trough over the southern
Appalachians remains in place (potentially cutting a low off at
its base), ensuring that a deep tropical moisture belt remains
over the area. PWAT values of 2-2.5 inches prevail through the
period. At the surface, the boundary will generally remain along
the coast, with several weak waves riding along it about every
18 to 24 hours, leading to periods of increased rainfall
coverage and intensity. The heaviest rainfall is currently
expected to fall along and east of the boundary, with 3 day QPF
in the neighborhood of 6-8 inches along and south of US Hwy 17,
with several inches still expected further inland. Given that
much of the area has received around-to-well-above normal
precip over the past couple of weeks, there will be a
significant flash flooding threat that will require close
monitoring midweek. Persistent cloud cover and rainfall will
moderate temps through the period, and instability will
accordingly be limited, with any severe threat currently seeming
secondary to the heavy rainfall threat.

Friday and Saturday...A bit less confidence in the forecast toward
the end of the week, but the strong upper troughing and potential
cutoff low to our west looks to persist, with the surface low still
in the area spelling continued unsettled weather through the end of
the forecast period. Looking beyond the forecast period...the
wet period could continue into early next week.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /Through Tonight/...
As of 730 AM Sunday...Patchy low clouds and light fog at OAJ and
PGV should dissipate between 13-14z. Isolated to scattered
showers and thunderstorms develop later this morning with a line
of strong to severe storms expected to develop mid afternoon
through the evening hours bringing sub-VFR conditions, gusty
winds, and locally heavy rainfall. Storms push offshore late in
the evening with patchy low clouds and fog possible again late
tonight.

LONG TERM /Monday through Thursday/...
As of 330 AM Sun...Generally VFR prevails Monday, though some
afternoon thunderstorms near the coast could have short-lived
impacts mainly at EWN and OAJ Monday afternoon. Then, beginning
Monday night, an extended period of very active weather begins,
with ample low level moisture and periods of heavy rainfall
bringing the expectation of prolonged visibility and ceiling
restrictions at all terminals, with the greatest confidence
closer to the coast (EWN and OAJ).

&&

.MARINE...
SHORT TERM /through Tonight/...
As of 330 AM Sunday...A frontal boundary stalled across the
waters will lift north this morning as an area of low pressure
tracks NE across inland areas. Light easterly flow north of this
boundary will become S to SW early this morning and increase to
15-25 kt mid to late morning through the evening hours. Seas
around 3-5 ft this morning builds to 4-7 ft south of Oregon
Inlet this afternoon and evening. A line of strong to severe
storms expected to move into the northern waters mid to late
afternoon and push south across the waters through the evening.
Conditions improve after midnight as a trailing frontal boundary
moves into the coastal waters with winds becoming W to NW
around 15 kt or less and seas subsiding to 3-5 ft late.

LONG TERM /Monday through Thursday/...
As of 330 AM Sun...A quasi-stationary front will remain over or
near the coastal waters through the long term period. Moderate
NE winds are generally expected to prevail for the inshore
waters and any coastal waters north/west of the front, but
moderate to at times breezy SW winds can be expected south of
the front, which generally includes the coastal waters near and
south of Cape Hatteras beyond about 5 NM offshore. SCAs are most
likely for these southern coastal waters beginning mid-week,
but timing remains uncertain at this point. Seas will vary in
accordance with winds, but 3-5 ft seas generally prevail, with 6
ft seas possible in mainly SW windswell if the front meanders
onshore or the gradient tightens as a wave is moving along the
coast midweek.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...Small Craft Advisory from 1 PM this afternoon to 7 PM EDT this
     evening for AMZ135.
     Small Craft Advisory until 3 AM EDT Monday for AMZ154-156-158.
     Small Craft Advisory from 1 PM this afternoon to 11 PM EDT
     this evening for AMZ152.

&&

SYNOPSIS...MHX
NEAR TERM...RF/SK
SHORT TERM...SK
LONG TERM...CB
AVIATION...SK/CB
MARINE...SK/CB
Hazardous weather outlook, Aug 1, 12:42 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1242 PM EDT Sun Aug 1 2021

NCZ029-044>047-079>081-090>092-094-193-194-198-203-021645-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
1242 PM EDT Sun Aug 1 2021

...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered to numerous thunderstorms are expected this afternoon and
evening. Some of these storms could become strong to severe with
damaging winds the primary severe threat, but large hail and an
isolated tornado are also possible. The storms will also produce
heavy rainfall which may lead to localized flooding of low-lying and
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An active weather pattern will continue over the region through much
of the week with periods of heavy rain expected bringing a threat of
of localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-021645-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
1242 PM EDT Sun Aug 1 2021

...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING
SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Severe Thunderstorm Watch.

Beach Hazards Statement.

Scattered to numerous thunderstorms are expected this afternoon and
evening. Some of these storms could become strong to severe with
damaging winds the primary severe threat, but large hail and an
isolated tornado are also possible. The storms will also produce
heavy rainfall which may lead to localized flooding of low-lying and
poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An active weather pattern will continue over the region through much
of the week with periods of heavy rain expected bringing a threat of
of localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 12:09 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1209 PM EDT Sun Aug 1 2021

NCZ203-011645-
Northern Outer Banks-
1209 PM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL DARE
COUNTY...

At 1207 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Corolla to near Old Trap. Movement was
east at 30 mph.

Winds in excess of 40 mph and small hail are possible with these
storms.

Locations impacted include...
Kill Devil Hills, Southern Shores, Sanderling, Duck Coe Pier, Point
Harbor, Avalon Pier, Powells Point, Spot, Harbinger and Mamie.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3623 7579 3622 7557 3610 7550 3600 7558
      3611 7611 3610 7599 3612 7593 3617 7594
      3616 7591
TIME...MOT...LOC 1607Z 275DEG 25KT 3637 7583 3617 7599

5
Special weather statement, Aug 1, 1:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
149 PM EDT Sun Aug 1 2021

NCZ029-044-079-080-091-011845-
Greene-Beaufort-Lenoir-Martin-Pitt-
149 PM EDT Sun Aug 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENE...NORTHWESTERN
LENOIR...PITT...SOUTHERN MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 149 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northwest of Bruce to 6 miles
southeast of Smithfield. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Farmville, Grifton, Stokes,
Snow Hill, Bell Arthur, Pactolus, House, Bruce, Dawson, Institute,
Jason, Maury, Ormondsville, Roundtree, Lizzie and Old Ford.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3557 7782 3576 7752 3580 7747 3574 7687
      3530 7764 3534 7782 3538 7780 3540 7780
      3543 7783
TIME...MOT...LOC 1749Z 278DEG 28KT 3575 7759 3547 7825

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:29 AM EDTSpecial Marine WarningMHX61 min
Aug 1, 8:14 AM EDTSpecial Marine WarningMHX61 min
Aug 1, 8:29 AM EDTSpecial Marine WarningMHX46 min
Aug 1, 8:29 AM EDTSpecial Marine WarningMHX46 min
Aug 1, 9:14 AM EDTSpecial Marine WarningMHX46 min
Aug 1, 9:19 AM EDTSpecial Marine WarningMHX41 min
Aug 1, 9:29 AM EDTSpecial Marine WarningMHX31 min
Aug 1, 9:57 AM EDTSpecial Marine WarningMHX48 min
Aug 1, 9:59 AM EDTSpecial Marine WarningMHX10 min
Aug 1, 11:52 AM EDTSpecial Marine WarningMHX55 min
Aug 1, 11:58 AM EDTSpecial Marine WarningMHX72 min
Aug 1, 12:09 PM EDTSpecial Weather StatementMHXCurrituck36 min
Aug 1, 12:16 PM EDTSevere Thunderstorm WarningMHXDare44 min
Aug 1, 12:46 PM EDTSpecial Marine WarningMHX42 min
Aug 1, 1:03 PM EDTSevere Thunderstorm WarningMHXDare42 min
Aug 1, 1:08 PM EDTSpecial Marine WarningMHX97 min
Aug 1, 1:25 PM EDTSpecial Marine WarningMHX65 min
Aug 1, 1:52 PM EDTSpecial Weather StatementMHXLenoir53 min
Aug 1, 2:02 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Pitt43 min
Aug 1, 2:26 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Jones, Lenoir49 min
Aug 1, 2:41 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde, Martin, Pitt49 min
Aug 1, 3:00 PM EDTSpecial Marine WarningMHX60 min
Aug 1, 3:15 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Hyde, Jones, Pamlico45 min
Aug 1, 3:21 PM EDTSevere Thunderstorm WarningMHXBeaufort, Dare, Hyde, Tyrrell, Washington39 min
Aug 1, 3:38 PM EDTSpecial Marine WarningMHX51 min
Aug 1, 3:54 PM EDTSpecial Marine WarningMHX66 min
Aug 1, 3:57 PM EDTSpecial Marine WarningMHX63 min
Aug 1, 3:57 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Jones, Pamlico48 min
Aug 1, 4:05 PM EDTSpecial Weather StatementMHXDare, Hyde40 min
Aug 1, 4:53 PM EDTSpecial Marine WarningMHX59 min
Aug 1, 4:55 PM EDTSpecial Marine WarningMHX95 min
Aug 1, 4:57 PM EDTSpecial Marine WarningMHX93 min
Aug 1, 5:14 PM EDTSpecial Weather StatementMHXJones46 min
Aug 1, 5:38 PM EDTSpecial Marine WarningMHX67 min
Aug 1, 6:00 PM EDTSpecial Weather StatementMHXCarteret45 min
Aug 1, 6:35 PM EDTSpecial Marine WarningMHX55 min
Aug 1, 7:29 PM EDTSpecial Marine WarningMHX46 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.